Alert archive / Nevada / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 46, NWS Las Vegas, NV

September 26, 2014Clark County, Lincoln County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 26, 2014, 9:16 PM PDT for Clark County, Lincoln County, Nevada. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2014, 9:16 PM PDT (04:16 UTC)
Expired
Sep 26, 2014, 9:45 PM PDT
In force
29 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

Counties Clark County, NV, Lincoln County, NV

The radar

The Las Vegas radar (KESX), 129 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 4.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2014-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 333 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2014-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
333 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2808 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

965 
WUUS55 KVEF 270416
SVRVEF
NVC003-017-270445-
/O.NEW.KVEF.SV.W.0046.140927T0416Z-140927T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
916 PM PDT FRI SEP 26 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL LINCOLN COUNTY IN SOUTH CENTRAL NEVADA...
  NORTH CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 945 PM PDT.

* AT 913 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND 
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED JUST 
  WEST OF MOAPA...AND WAS MOVING NORTH AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHERN CLARK AND SOUTHERN LINCOLN COUNTIES

THIS INCLUDES INTERSTATE 15 BETWEEN MILE MARKERS 85 AND 89.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE LARGE HAIL THAT CAN CAUSE INJURY AND PROPERTY
DAMAGE. ALSO...LIGHTNING CAN KILL! TAKE COVER IN A STURDY BUILDING
AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3703 11469 3695 11443 3657 11464 3664 11485
TIME...MOT...LOC 0415Z 201DEG 25KT 3669 11470

$$

MORGAN
1 follow-up statement
256 
WWUS55 KVEF 270438
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
938 PM PDT FRI SEP 26 2014

NVC003-017-270447-
/O.EXP.KVEF.SV.W.0046.000000T0000Z-140927T0445Z/
CLARK NV-LINCOLN NV-
938 PM PDT FRI SEP 26 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LINCOLN AND
NORTH CENTRAL CLARK COUNTIES WILL EXPIRE AT 945 PM PDT...

AT 935 PM PDT...RADAR INDICATED THAT THUNDERSTORMS NORTHWEST OF 
MOAPA HAD BEGUN TO WEAKEN AND WERE NO LONGER LIKELY TO PRODUCE LARGE 
HAIL OR HIGH WINDS. THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED 
TO EXPIRE.

THESE STORMS DUMPED ADDITIONAL HEAVY RAIN INTO THE MUDDY RIVER 
BASIN...WHICH WILL AGGRAVATE THE ONGOING FLOODING.

LAT...LON 3703 11469 3695 11443 3657 11464 3664 11485
TIME...MOT...LOC 0437Z 201DEG 25KT 3683 11463

$$

MORGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 3:15 PM PDT, 6 hours 1 minute earlier.

Area forecast discussion, Sep 26, 3:15 PM PDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
315 PM PDT FRI SEP 26 2014

.SYNOPSIS...AN APPROACHING PACIFIC STORM WILL CONTINUE TO PRODUCE
GUSTY SOUTHERLY WINDS THROUGH SATURDAY. THIS SYSTEM WILL BRING
SHOWERS AND THUNDERSTORMS TO PORTIONS OF THE AREA THROUGH THE
WEEKEND WITH THE BEST CHANCE OF SIGNIFICANT RAIN OVER
LINCOLN...CLARK...MOHAVE AND EASTERN SAN BERNARDINO COUNTIES
TONIGHT. MUCH COOLER TEMPERATURES CAN BE EXPECTED OVER THE WEEKEND
INTO EARLY NEXT WEEK.
&&

.SHORT TERM...THROUGH SUNDAY NIGHT...NOT MUCH CHANGE TO THE PREVIOUS
THINKING. A MOIST AND UNSTABLE AIR MASS IS IN PLACE ACROSS THE
EASTERN CWA WITH A STRONG PACIFIC STORM APPROACHING FROM THE WEST
PROVIDING PLENTY OF LIFT. THESE WILL COMBINE TO PRODUCE SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS LINCOLN...CLARK...MOHAVE
AND EASTERN SAN BERNARDINO COUNTIES WITH A THREAT OF FLASH
FLOODING...STRONG WINDS AND LARGE HAIL. THE MODELS CONTINUE TO SHOW
A POSSIBLE LULL IN THE ACTIVITY THIS EVENING...PICKING UP AGAIN AND
INCREASING IN COVERAGE LATE THIS EVENING AND OVERNIGHT. THIS BAND OF
MOISTURE AND CONVECTION WILL EXIT NEVADA AND CALIFORNIA BY MID DAY
SATURDAY LEAVING MOHAVE COUNTY UNDER THE GUN MUCH OF THE
AFTERNOON...THEN EXITING MOHAVE COUNTY SATURDAY NIGHT. A FLASH FLOOD
WATCH IS IN EFFECT FOR LINCOLN...CLARK AND EASTERN SAN BERNARDINO
COUNTIES THROUGH LATE SATURDAY MORNING AND FOR MOHAVE COUNTY THROUGH
LATE SATURDAY AFTERNOON. MEANWHILE...THE UPPER TROUGH WILL CONTINUE
TO DEEPEN AND MOVE INTO NEVADA SATURDAY AND REMAIN NEARLY STATIONARY
THROUGH SUNDAY. THIS WILL RESULT IN ISOLATED TO SCATTERED SHOWERS
SATURDAY AFTERNOON THROUGH SUNDAY EVENING MAINLY NORTH OF LAS VEGAS.
GRADUAL CLEARING WILL TAKE PLACE SUNDAY NIGHT AS THE LOW MOVES INTO
WESTERN UTAH. TEMPERATURES OVER THE WEEKEND AND MONDAY WILL BE BELOW
NORMAL DUE TO THE INLUENCE OF THIS STRONG PACFIC STORM SYSTEM.

.LONG TERM...NORTHWEST FLOW SETS UP OVER THE WESTERN STATES MONDAY
THROUGH THURSDAY WITH MAINLY DRY CONDITIONS EXPECTED. A LINGERING
SHOWER OR TWO MAY BE POSSIBLE EARLY MONDAY OVER LINCOLN COUNTY ON
THE BACKSIDE OF THE WEEKEND LOW BUT OVERALL IT SHOULD NOT BE OF ANY
SIGNIFICANCE AS THE LOW AND ITS DYNAMICS MOVES AWAY. TEMPERATURES
SHOULD TREND UPWARDS DURING THE EARLY WEEK AND TOP OUT NEAR OR
SLIGHTLY ABOVE NORMAL BY WEDNESDAY. SHORTWAVE ENERGY IS FORECAST TO
MOVE THROUGH THE GREAT BASIN WEDNESDAY BUT MODELS DIFFER ON THE
TRACK IT WILL TAKE AND THIS WILL IMPACT THE WIND/TEMPERATURE
FORECAST FOR BOTH WEDNESDAY AND THURSDAY. ONLY SHOWED SLIGHT COOLING
ON THURSDAY BUT THIS COULD CHANGE IF THE SHORTWAVE BECOMES MORE WELL
DEFINED AND MOVES INTO THE SOUTHERN GREAT BASIN AS FORECAST BY THE
ECMWF.
&&

.AVIATION...FOR MCCARRAN...SOUTH/SOUTHWEST WINDS THROUGH THE EVENING
10-20 KTS WITH GUSTS TO 30 KTS...DECREASING TO 10-15 KTS LATE
EVENING. ISOLATED THUNDERSTORMS WILL BE IN THE AREA THROUGH TONIGHT
AND CANNOT BE RULED OUT DIRECTLY OVER THE TERMINAL.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SOUTH/SOUTHWEST WINDS 10-20 KTS AND GUSTS 30-35 KTS
THROUGH EARLY EVENING THEN DECREASING TO GENERALLY 10-15 KTS.
NUMEROUS CUMULUS THROUGH TONIGHT ALONG WITH ISOLATED TO SCATTERED
THUNDERSTORMS IN MAINLY LINCOLN...MOHAVE...CLARK AND EASTERN SAN
BERNARDINO COUNTIES. STORMS WILL PERSIST MUCH OF SATURDAY OVER
MOHAVE COUNTY. &&

.SPOTTER INFORMATION STATEMENT...
THERE IS POTENTIAL FOR SOME STRONG THUNDERSTORMS ACROSS THE EASTERN
PORTION OF THE FORECAST AREA TONIGHT THROUGH EARLY SATURDAY. SPOTTER
ACTIVATION IS POSSIBLE. SPOTTER ACTIVATION IS NOT EXPECTED SUNDAY
THROUGH THURSDAY.
&&

SHORT TERM/AVIATION...HARRISON
LONG TERM...SALMEN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Sep 26, 6:53 PM PDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
653 PM PDT FRI SEP 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     5 SSW LAS VEGAS         36.11N 115.19W
09/26/2014                   CLARK              NV   TRAINED SPOTTER

            THUNDERSTORM WINDS CAUSED A HEAVY CONSTRUCTION BARRICADE
            TO BLOW INTO A CAR CAUSING SIGNIFICANT BODY DAMAGE.

&&

ASG
Local storm report, Sep 26, 7:38 PM PDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
738 PM PDT FRI SEP 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     TSTM WND DMG     4 NNW LAS VEGAS         36.22N 115.17W
09/26/2014                   CLARK              NV   TRAINED SPOTTER

            SEVERAL TREE LIMBS 2-3 INCHES IN DIAMETER WERE BROKEN OFF
            SEVERAL TREES. THE DOOR OF A BUSINESS WAS COMPLETELY
            BLOWN IN DUE TO THE WINDS. THIS LOCATION IS APPROXIMATELY
            2 MILES AWAY FROM THE NORTH LAS VEGAS AIRPORT WHICH
            RECORDED 63 MPH FROM EARLIER STORMS.

&&

ASG
Local storm report, Sep 26, 7:46 PM PDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
746 PM PDT FRI SEP 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     LIGHTNING        4 SE SUMMERLIN          36.17N 115.26W
09/26/2014                   CLARK              NV   PUBLIC

            PUBLIC REPORTS PALM TREE ON FIRE DUE TO LIGHTNING STRIKE
            ON THE 7300 BLOCK OF RAINCLOUD DR. CONFIRMED VIA FACEBOOK
            PHOTO.

&&

WOLCOTT
Local storm report, Sep 26, 8:11 PM PDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
811 PM PDT FRI SEP 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      12 E HIKO               37.62N 114.99W
09/26/2014                   LINCOLN            NV   LAW ENFORCEMENT

            PIOCHE SHERIFF REPORTED THAT US 93 BETWEEN MILE MARKERS
            65 AND 70 IS FLOODED. WATER CAME UP OVER THE CULVERTS AND
            FLOODED THAT SECTION OF US 93. TIME ESTIMATED OFF RADAR.

&&

CSTUMPF
Local storm report, Sep 26, 8:47 PM PDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
847 PM PDT FRI SEP 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     FLASH FLOOD      5 NW NORTH LAS VEGAS    36.31N 115.21W
09/26/2014                   CLARK              NV   PUBLIC

            PUBLIC TWEETED PICTURES OF WATER OVER THE ROADWAY AT
            DECATUR AND HORSE DR. ROAD IS IMPASSABLE

&&

JPULLIN
Local storm report, Sep 26, 8:54 PM PDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
854 PM PDT FRI SEP 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             3 S SUMMERLIN           36.16N 115.30W
09/26/2014  E0.75 INCH       CLARK              NV   PUBLIC

            PUBLIC POSTED VIDEO AND PICTURES OF DIME TO PENNY SIZED
            HAIL AT CHARLESTON AND FT. APATCHE.

&&

JPULLIN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 5:22 PM PDTFlash Flood WarningVEFClark3 hr
Sep 26, 5:32 PM PDTFlash Flood WarningVEFClark3 hr
Sep 26, 6:12 PM PDTAreal Flood AdvisoryVEFClark93 min
Sep 26, 6:43 PM PDTFlash Flood WarningVEFClark2 hr
Sep 26, 7:31 PM PDTAreal Flood WarningVEFClark20 hr
Sep 26, 8:15 PM PDTFlash Flood WarningVEFLincoln3 hr
Sep 26, 10:16 PM PDTFlash Flood WarningVEFClark, Lincoln3 hr
Sep 26, 11:21 PM PDTFlash Flood WarningVEFLincoln3 hr
Sep 27, 4:59 AM PDTFlash Flood WarningVEFClark, Lincoln3 hr
Sep 27, 3:27 PM PDTAreal Flood AdvisoryVEFClark6 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.